Revista Matemática Complutense

, Volume 32, Issue 2, pp 365–393 | Cite as

Symmetries on manifolds: generalizations of the radial lemma of Strauss

  • Nadine Grosse
  • Cornelia SchneiderEmail author


For a compact subgroup G of the group of isometries acting on a Riemannian manifold M we investigate subspaces of Besov and Triebel–Lizorkin type which are invariant with respect to the group action. Our main aim is to extend the classical Strauss lemma under suitable assumptions on the Riemannian manifold by proving that G-invariance of functions implies certain decay properties and better local smoothness. As an application we obtain inequalities of Caffarelli–Kohn–Nirenberg type for G-invariant functions. Our results generalize those obtained in Skrzypczak (Rev Mat Iberoam 18:267–299, 2002). The main tool in our investigations are atomic decompositions adapted to the G-action in combination with trace theorems.


Symmetries on manifolds Besov and Triebel–Lizorkin spaces Sobolev spaces Atomic decompositions 

Mathematics Subject Classification

46E35 53C20 


  1. 1.
    Álvarez López, J., Kordyukov, Y., Leichtnam, E.: Riemannian foliations of bounded geometry. Math. Nachr. 287(14–15), 1589–1608 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aubin, T.: Nonlinear Problems in Riemannian Geometry. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bredon, G.: Introduction to Compact Transformation Groups. Pure and Applied Mathematics, vol. 46. Academic Press, London (1972)zbMATHGoogle Scholar
  4. 4.
    Coleman, S., Glazer, V., Martin, A.: Action minima among solutions to a class of euclidean scalar field equations. Commun. Math. Phys. 58, 211–221 (1978)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Freitag, D.: Real interpolation of weighted $L_p$-spaces. Math. Nachr. 86, 15–18 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Große, N., Schneider, C.: Sobolev spaces on Riemannian manifolds with bounded geometry: general coordinates and traces. Math. Nachr. 286(16), 1586–1613 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hebey, E.: Nonlinear Analysis on Manifolds: Sobolev Spaces and Inequalities. AMS, Providence (1999)zbMATHGoogle Scholar
  8. 8.
    Hebey, E.: Sobolev Spaces on Riemannian Manifolds. LNM 1635. Springer, Berlin (1996)CrossRefzbMATHGoogle Scholar
  9. 9.
    Hebey, E., Vaugon, M.: Sobolev spaces in the presence of symmetries. J. Math. Pures Appl. 76, 859–881 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kuzin, I., Pohozaev, S.: Entire Solutions of Semilinear Elliptic Equations. Birkhäuser, Basel (1997)zbMATHGoogle Scholar
  11. 11.
    Lee, J.M.: Introduction to Smooth Manifolds, 2nd edn. Springer, New York (2013). Graduate Texts in Mathematics 218zbMATHGoogle Scholar
  12. 12.
    Lions, P.-L.: Symétrie et compacité dans les espaces de Sobolev. J. Funct. Anal. 49, 315–334 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Myers, S.B., Steenrod, N.E.: The group of isometries of a Riemannian manifold. Ann. Math. 40(2), 400–416 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    O’Neill, B.: The fundamental equations of a submersion. Michigan Math. J. 13, 459–469 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Sickel, W., Skrzypczak, L.: Radial subspaces of Besov and Lizorkin–Triebel classes: extended Strauss lemma and compactness of embedding. J. Fourier Anal. Appl. 6, 639–662 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Schneider, C.: On dilation operators in Besov spaces. Rev. Mat. Complut. 22(1), 111–128 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schneider, C., Vybíral, J.: On dilation operators in Triebel–Lizorkin spaces. Funct. et Appr. 41(2), 139–162 (2009)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Shubin, M.: Spectral theory of elliptic operators on noncompact manifolds. Méthodes semi-classiques, Vol. 1 (Nantes, 1991)., Astérisque 207, 35–108 (1992)Google Scholar
  19. 19.
    Sickel, W., Skrzypczak, L.: On the interplay of regularity and decay in case of radial functions II. Homogeneous spaces. J. Fourier Anal. Appl. 18(3), 548–582 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Sickel, W., Skrzypczak, L., Vybíral, J.: On the interplay of regularity and decay in case of radial functions I. Inhomogeneous case. Commun. Contemp. Math. 14(1), 1250005 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Skrzypczak, L.: Atomic decompositions on manifolds with bounded geometry. Forum Math. 10, 19–38 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Skrzypczak, L.: Rotation invariant subspaces of Besov and Triebel-Lizorkin space: compactness of embeddings, smoothness and decay of functions. Rev. Mat. Iberoam. 18, 267–299 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Skrzypczak, L.: Heat extensions, optimal atomic decompositions and Sobolev embeddings in presence of symmetries on manifolds. Math. Z. 243, 745–773 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Strauss, W.A.: Existence of solitary waves in higher dimensions. Commun. Math. Phys. 55, 149–162 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Sickel, W., Triebel, H.: Hölder inequalities and sharp embeddings in function spaces of $B^s_{pq}$ and $F^s_{pq}$ type. Z. Anal. Anwend. 14(1), 105–140 (1995)CrossRefzbMATHGoogle Scholar
  26. 26.
    Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators. North-Holland Mathematical Library, vol. 18. North-Holland, Amsterdam (1978)Google Scholar
  27. 27.
    Triebel, H.: Theory of Function Spaces I. Monographs in Mathematics, vol. 78. Birkhäuser, Basel (1983)CrossRefGoogle Scholar
  28. 28.
    Triebel, H.: Theory of Function Spaces II. Monographs in Mathematics, vol. 84. Birkhäuser, Basel (1992)Google Scholar

Copyright information

© Universidad Complutense de Madrid 2018

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of FreiburgFreiburgGermany
  2. 2.Applied Mathematics IIIUniversity of Erlangen-NurembergErlangenGermany

Personalised recommendations